A - Papers appearing in refereed journals
Woiwod, I. P. and Hanski, I. 1992. Patterns of density dependence in moths and aphids. Journal of Animal Ecology. 61 (3), pp. 619-629.
|Authors||Woiwod, I. P. and Hanski, I.|
1. The incidence of density dependence was examined in 5715 time-series of annual abundances of 447 species of moths and aphids in the UK using three techniques (Ricker equation, Bulmer's test and Pollard et al.'s test). 2. Delayed density dependence (lag 2 years) was not found more frequently than expected by chance. In the moth family Noctuidae, delayed density dependence was slightly but significantly more frequent in woodland populations than in non-woodland populations, consistent with a higher frequency of outbreak species among forest Lepidoptera. 3. The incidence of significant density dependence increased with the length of the time-series (from 10 to 24 years), and density dependence was detected more frequently in species which did not show a significant trend in abundance over time. 4. The incidence of density dependence was 79% and 88% in moth and aphid time-series which were longer than 20 years (Bulmer's test). 5. There were only slight differences between localities in the average degree of density dependence when the effects of time-series length and trend were removed. 6. Significant differences were found between species in the average degree of density dependence, especially in noctuid moths and aphids. In noctuids, the average degree of density dependence increased with body size.
|Year of Publication||1992|
|Journal||Journal of Animal Ecology|
|Journal citation||61 (3), pp. 619-629|
|Digital Object Identifier (DOI)||doi:10.2307/5617|
|Open access||Published as non-open access|
|Funder project or code||102|
Permalink - https://repository.rothamsted.ac.uk/item/86q32/patterns-of-density-dependence-in-moths-and-aphids